Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 60, NWS Topeka, KS

May 11, 2005Marshall County, Washington County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 11, 2005, 4:56 PM CDT for Marshall County, Washington County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2005, 4:56 PM CDT (21:56 UTC)
Expired
May 11, 2005, 5:45 PM CDT
In force
49 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Marshall County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 109 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 11:45 AM CDTTornado WatchSPC7 hr
May 11, 2:55 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2005-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1968 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2005-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 262 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1968 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
714 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
262 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 112157
SVRTOP
KSC149-112300-
/O.NEW.KTOP.SV.W.0059.050511T2156Z-050511T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
456 PM CDT WED MAY 11 2005

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POTTAWATOMIE COUNTY IN NORTHEAST KANSAS

* UNTIL 600 PM CDT

* AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  SOUTHWEST OF ONAGA...OR ABOUT 22 MILES NORTHEAST OF MANHATTAN...
  MOVING NORTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WHEATON...
  ONAGA...
  HAVENSVILLE...

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.

LARGE DESTRUCTIVE HAIL WILL OCCUR WITH THIS STORM. FOR YOUR SAFETY
MOVE INDOORS NOW...AND STAY AWAY FROM WINDOWS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3936 9669 3921 9653 3918 9646 3939 9605
      3956 9604 3956 9639

$$
2 follow-up statements
000 
WWUS53 KTOP 112214
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
509 PM CDT WED MAY 11 2005

KSC117-201-112245-
/O.CON.KTOP.SV.W.0060.000000T0000Z-050511T2245Z/
WASHINGTON-MARSHALL-
509 PM CDT WED MAY 11 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 545 PM CDT FOR
WESTERN MARSHALL AND WASHINGTON COUNTIES...

AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS LOCATED 5 MILES SOUTH OF
MORROWVILLE...OR ABOUT 27 MILES NORTH OF CLAY CENTER...MOVING
NORTHEAST AT 20 MPH.

A SPOTTER REPORTED GOLF BALL SIZE HAIL OCCURRING 6 MILES
SOUTH SOUTHEAST OF HADDAM OR ABOUT 6 MILES SOUTHWEST WASHINGTON
AT 508 PM CDT.

ANOTHER SEVERE THUNDERSTORM WAS NEAR WATERVILLE OR ABOUT 4 MILES 
WEST OF BLUE RAPIDS ALSO MOVING NORTHEAST ABOUT 20 MPH.

LOCATIONS IMPACTED BY THESE STORMS INCLUDE...
GREENLEAF...BARNES...MORROWVILLE...WATERVILLE...WASHINGTON...BLUE
RAPIDS...HOLLENBERG...OKETO...HANOVER AND MARYSVILLE.


A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3999 9728 3959 9727 3958 9675 3970 9646
      3998 9646 3998 9678

$$
000 
WWUS53 KTOP 112233
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
531 PM CDT WED MAY 11 2005

KSC117-201-112245-
/O.CON.KTOP.SV.W.0060.000000T0000Z-050511T2245Z/
WASHINGTON-MARSHALL-
531 PM CDT WED MAY 11 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 545 PM CDT FOR
WESTERN MARSHALL AND WASHINGTON COUNTIES...

AT 526 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 3 MILES SOUTH OF WASHINGTON...OR ABOUT 
22 MILES WEST OF MARYSVILLE...MOVING NORTHEAST AT 30 MPH.  A SECOND
SEVERE THUNDERSTORM WAS ABOUT 5 MILES SOUTHWEST OF MARYSVILLE... 
MOVING NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED BY THESE STORMS INCLUDE...
WASHINGTON...HOLLENBERG...OKETO...HANOVER AND MARYSVILLE.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3999 9728 3959 9727 3958 9675 3970 9646
      3998 9646 3998 9678

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 4:20 PM CDT, 36 minutes earlier.

Area forecast discussion, May 11, 4:20 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
420 PM CDT WED MAY 11 2005

.DISCUSSION...

MAJOR CONCERNS ARE WEATHER WITH FRONTAL BOUNDARY IN AREA NEXT
SEVERAL DAYS.

FIRST ROUND OF CONVECTION TONIGHT COULD BRING MORE SEVERE WEATHER
WITH INSTABILITY FOCUSED ON OUTFLOW BOUNDARIES THIS EVENING AND
FRONTAL BOUNDARY AFTER MIDNIGHT. SOME BACKBUILDING TO OCCUR AS WELL
WITH REPEAT CELLS GIVING LOCALLY HEAVY RAIN.

MAIN FRONTAL BOUNDARY PUSHING TOWARD AREA AND STALLING TMRW NIGHT
MAY GIVE SOME FLOODING AS WELL. EXTENT AND SEVERITY OF ANY FLOODING
TMRW NIGHT MAY BE DICTATED BY PRECURSOR WEATHER TONIGHT. A FLOOD
WATCH MAY BE IN ORDER BY LATER TONIGHT OR TMRW MRNG.

MODELS FINALLY COMING TOGETHER WITH BEST LIFT AND ATTENDANT
CONVECTION PUSHING THROUGH AREA FRIDAY EVENING. APPEARS TO DRY AFTER
THAT WITH LITTLE OR NO CHANCE FOR PCPN INTO THE EXTENDED PD.

WILL CONTINUE TO FOLLOW THE EURO MODEL WITH TRENDS IN THE MID TERM.
NOT MUCH OF NOTE EXCEPT SOME PSBL CONVECTION ABOUT MIDWEEK NEXT
WEEK.

TEMPERATURES TRENDING DOWN AS FRONT APPROACHES. THEY ARE TRICKY TOO
WITH THESE CONVECTIVE EPISODES LOWERING POTENTIAL FOR MUCH WARMER
READINGS.

HAVE NOT MADE MANY CHANGES TO EARLIER EXTENDED NUMBERS SINCE TRENDS
APPEAR CONSISTENT WITH EURO MODEL TRENDS. HPC LIKES THIS MODEL AND I
WOULD TEND TO AGREE.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.
Hazardous weather outlook, May 11, 12:42 PM CDT, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1242 PM CDT WED MAY 11 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-121000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
1242 PM CDT WED MAY 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE FOR THE AFTERNOON INTO THE EARLY
EVENING HOURS OVER MUCH OF THE AREA BUT ESPECIALLY ALONG AND NORTH
OF THE KANSAS TURNPIKE. ISOLATED TORNADOES ARE POSSIBLE ALONG
WITH SOME THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS.
ACTIVITY MAY DIMINISH FOR A TIME DURING THE EARLY EVENING HOURS BUT
ANOTHER ROUND OF THUNDERSTORMS...SOME POSSIBLY SEVERE WILL SPREAD
INTO PORTIONS OF NORTH CENTRAL KANSAS TOWARD MIDNIGHT.  THESE SHOULD
GRADUALLY SPREAD EAST OVER THE REST OF NORTHEAST AND EAST CENTRAL
KANSAS OVERNIGHT.  LARGE HAIL AND DAMAGING WINDS WOULD BE THE MAIN
THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES CONTINUE THURSDAY AND FRIDAY. SOME OF THESE
STORMS COULD AGAIN BE SEVERE THURSDAY AFTERNOON AND THURSDAY NIGHT
PRODUCING LARGE HAIL AND DAMAGING WINDS. FOR THURSDAY NIGHT...SOME OF
THESE STORMS MAY ORIENT THEMSELVES SUCH THAT THEY TRAIN OVER THE SAME
AREAS PRODUCING VERY HEAVY RAINFALL. IF THIS OCCURS...FLOODING WILL
BECOME A GREATER HAZARD THURSDAY NIGHT AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED THIS AFTERNOON AND POSSIBLY TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, May 11, 3:27 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
327 PM CDT WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     TSTM WND GST     1 S MCLOUTH             39.18N 95.21W
05/11/2005  60 MPH           JEFFERSON          KS   TRAINED SPOTTER

0323 PM     HAIL             MCLOUTH                 39.20N 95.21W
05/11/2005  1.75 INCH        JEFFERSON          KS   TRAINED SPOTTER

&&
Local storm report, May 11, 3:29 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
329 PM CDT WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             OSKALOOSA               39.22N 95.31W
05/11/2005  1.75 INCH        JEFFERSON          KS   TRAINED SPOTTER

&&
Local storm report, May 11, 3:49 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
349 PM CDT WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             4 W WAMEGO              39.20N 96.38W
05/11/2005  0.75 INCH        POTTAWATOMIE       KS   TRAINED SPOTTER

&&
Local storm report, May 11, 4:00 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
400 PM CDT WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             4 NNW ST. GEORGE        39.24N 96.45W
05/11/2005  1.50 INCH        POTTAWATOMIE       KS   TRAINED SPOTTER

&&
Local storm report, May 11, 4:02 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
402 PM CDT WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     HAIL             4 NNW ST. GEORGE        39.24N 96.45W
05/11/2005  1.50 INCH        POTTAWATOMIE       KS   TRAINED SPOTTER

&&
Local storm report, May 11, 4:54 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
454 PM CDT WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HAIL             7 SW MORROWVILLE        39.77N 97.26W
05/11/2005  1.00 INCH        WASHINGTON         KS   TRAINED SPOTTER

&&

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 11:44 AM CDTSevere Thunderstorm WarningTOPMarshall58 min
May 11, 2:02 PM CDTSevere Thunderstorm WarningTOPJackson, Shawnee43 min
May 11, 2:20 PM CDTSevere Thunderstorm WarningTOPJefferson40 min
May 11, 2:41 PM CDTSevere Thunderstorm WarningTOPJackson, Shawnee41 min
May 11, 2:55 PM CDTSevere Thunderstorm WarningTOPJefferson50 min
May 11, 3:53 PM CDTSevere Thunderstorm WarningTOPPottawatomie67 min
May 11, 4:47 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson28 min
May 11, 4:56 PM CDTSevere Thunderstorm WarningTOPPottawatomie64 min
May 11, 5:41 PM CDTSevere Thunderstorm WarningTOPWashington49 min
May 11, 5:44 PM CDTFlash Flood WarningTOPWashington3 hr
May 11, 5:49 PM CDTFlash Flood WarningTOPPottawatomie3 hr
May 11, 5:54 PM CDTSevere Thunderstorm WarningTOPMarshall51 min
May 11, 6:30 PM CDTSevere Thunderstorm WarningTOPWashington30 min
May 11, 6:35 PM CDTSevere Thunderstorm WarningTOPMarshall26 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.